State trooper administered Narcan following possible exposure to opioids on Wantagh Parkway

Dr. Eugene Vortsman, with Northwell Health, isn't sure that the trooper's symptoms were from fentanyl exposure.

News 12 Staff

Jan 13, 2023, 10:47 AM

Updated 518 days ago

Share:

Police say a state trooper is recovering after being rushed to the hospital for possible exposure to opioids.
Maj. Stephen Udice told News 12 that it happened as troopers were responding to a crash on the Wantagh Parkway at around 1 p.m. on Thursday.
He says there was heroin and fentanyl in the car that crashed and the trooper who helped the victim had some sort of reaction shortly after.
Udice says the woman driver was slumped over the steering wheel. She was given Narcan and taken to the hospital.
The trooper then started feeling symptoms a few minutes later.
"He said he lost all strength of his legs, and he also went numb," Udice says.
Dr. Eugene Vortsman, with Northwell Health, isn't sure that the trooper's symptoms were from fentanyl exposure.
He says you would need prolonged exposure to feel any kind of effects.
"There's been so much misinformation talking about how if you're going to see the powder, you're going to be exposed to the powder, you're going to have it," Vortsman said. "So often times the symptoms come off more like panic attacks or some mild anxiety, secondary to their concern of the overdose."
Police maintain that the fentanyl was to blame and it's just another danger they face on the job.
The officer was taken to the hospital and released later that day. It's not clear if any opioids were found in his system.
The woman who was driving the car is in the hospital in stable condition.
She is facing possession charges and driving while ability impaired by drugs.


More from News 12